Follow
Share

For years my mothers blood pressure has been around 130 over 90. She has been on the same med s for years. Suddenly the nurse where my mother is living, called to say, they dropped her med s because her blood pressure is now 105 over 61. Should I be worried about it dropping.
To the wonderful caregivers during these rough Holidays, God bless you all and I send you all a caring hug.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Thank you, will definitely look into these suggestions.
Helpful Answer (0)
Report

I'd also make sure she's not dehydrated...
Helpful Answer (1)
Report

Check the O2 saturation and heart rate. If she is below 90% O2 or heart rate/rhythm is abnormal, get her to the ER
Helpful Answer (1)
Report

I've looked into why blood pressure becomes consistently lower and didn't really get any one answer. The same thing happened to my cousin, who is in Memory Care. Her numbers went down too low. They check her BP every day. Her doctor took her off her hypertension meds. They aren't dangerously low, though sometimes on the low side.

I've read that it can be caused by infection, neurological changes, heart problems, weight loss, dehydration, medications and other things. My cousin didn't have a fever and her other blood work was fine, so we are not exploring it any further.

My cousin is in a wheelchair, so I'm not as concerned about her becoming dizzy. Has your mom complained of being dizzy? I know that with dementia, they may not be able to do that. I might ask them to keep a special watch on her to make sure she has adjusted to the new normal low blood pressure and isn't dizzy due to it.
Helpful Answer (0)
Report

I just remembered that my father's BP can drop when he's in an acute stage, such as when he recently had pneumonia, bronchitis and a pleural effusion.

So sometimes acute medical conditions might be the cause.
Helpful Answer (0)
Report

A couple of years ago my mom's BP became very low, at times dropping to 80/40 and lower. I was told this was a sign that the end was near... nobody thought to discontinue her BP meds though. Finally the doc declared her palliative and discontinued most of her meds and surprise, her BP is now normal.
Helpful Answer (2)
Report

Sometimes meds that lower blood pressure and are taken over a long period of time can eventually cause the BP to drop too low, or it may be that your mother no longer needs a BP med at all. Or something else could be going on.

That happened to my mother when the prescribing doctor failed to do adequate checks over a period of time and her BP began bottoming out, necessitating a visit to the ER, where the BP med was either D'C'ed or lowered in dosage - I don't remember which.

I would be concerned about your mother's BP dropping, but I think the nurse has taken appropriate action. The next issue would be whether or not the BP continues to drop.

I would have a chat with the nurse, thanking her for her diligence, and ask what monitoring will be done now to determine if the cause was the med or something else. I would also ask if there are any new developments in any other aspect of your mother's condition that could cause a BP drop and what monitoring or checking is being done.

If it suddenly bottoms out, that's definitely a cause for concern. While I'm not suggesting this is involved, one reason I learned was cause for a BP drop was a rapid onset of one of the medicine resistant strains such as MRSA or VRE. When my father contracted VRE, he was fine when I left him at the hospital, chatting, and cheerful. When one of the staff called me, it was only 45 minutes later, his BP dropped precipitously, he was close to comatose, and was being transferred to ICU. It can happen that quickly.

I write this not to alarm you, but just to provide an example of the range of conditions that could affect someone, especially in a facility where the community form of MRSA can thrive.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.